Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 128, NWS Las Vegas, NV

August 22, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 22, 2018, 12:45 AM MST for Mohave County, Arizona. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2018, 12:45 AM MST (07:45 UTC)
Expired
Aug 22, 2018, 4:45 AM MST
In force
4 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 84 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 1:15 AM MSTHEAVY RAIN 2.093 Sse Colorado City, AZCANE BEDS MOHAVE COUNTY FLOOD CONTROL ALERT STATION REPORTED 2.09 INCHES BETWEEN 1130 PM 8/21/18 AND 115 AM 8/22/18.
Aug 22, 1:15 AM MSTHEAVY RAIN 2.093 Sse Colorado City, AZCANE BEDS MOHAVE COUNTY FLOOD CONTROL ALERT STATION REPORTED 2.09 INCHES BETWEEN 1130 PM AUG. 21ST AND 115 AM AUG. 22ND.
Aug 22, 3:30 AM MSTFLASH FLOODColorado City, AZALL MAJOR ROADWAYS FLOODED WITHIN COLORADO CITY. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 165 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 7.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

102 
WGUS55 KVEF 220745
FFWVEF
AZC015-221145-
/O.NEW.KVEF.FF.W.0128.180822T0745Z-180822T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1245 AM MST WED AUG 22 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  North central Mohave County in northwestern Arizona...

* Until 445 AM MST.

* At 1243 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain along Highway 389 near Cane Beds. An automated rain 
  gauge has already reported one inch of rain had fallen. Flash 
  flooding is expected to begin shortly.

Additional rainfall amounts of up to one inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3690 11283 3679 11292 3670 11337 3677 11344
      3690 11350 3700 11349 3700 11281

$$

BP
2 follow-up statements
987 
WGUS75 KVEF 220922
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
222 AM MST WED AUG 22 2018

AZC015-221145-
/O.CON.KVEF.FF.W.0128.000000T0000Z-180822T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
222 AM MST WED AUG 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM MST FOR
NORTH CENTRAL MOHAVE COUNTY...

At 216 AM MST, rain gauges indicate 1 to 2 and a half inches of 
rainfall has fallen in the last 3 hours near Colorado City. 
Additional rainfall of a quarter inch to half an inch is possible 
over the next few hours. Flash flooding is expected to begin shortly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3690 11283 3679 11292 3670 11337 3677 11344
      3690 11350 3700 11349 3700 11281

$$
CK
558 
WGUS75 KVEF 221143
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
443 AM MST WED AUG 22 2018

AZC015-221148-
/O.EXP.KVEF.FF.W.0128.000000T0000Z-180822T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
443 AM MST WED AUG 22 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 445 AM MST...

Showers and thunderstorms will continue near Colorado City. However, 
heavy rainfall is not expected to pose a major flash flood threat 
for any particular location. Minor flooding and ponding will likely 
continue. Please continue to heed any remaining road closures.

LAT...LON 3690 11283 3679 11292 3670 11337 3677 11344
      3690 11350 3700 11349 3700 11281

$$
CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 7:47 PM MST, 4 hours 58 minutes earlier.

Area forecast discussion, Aug 21, 7:47 PM MST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
747 PM PDT Tue Aug 21 2018

.SYNOPSIS...Expect decreasing winds overnight with afternoon breezes
on Wednesday. Monsoon moisture will remain in place through Thursday
over Mohave County where the best chance for thunderstorms will
continue. Dry conditions with seasonal temperatures on Friday and
over the weekend.
&&

.UPDATE...A sharp moisture/instability gradient exists generally
along and east of a line from Baker, CA - Boulder City, NV - St.
George, UT. Isolated showers/thunderstorms that developed across
southern Mohave, eastern San Bernardino and southeast Clark Counties
will continue to be on the downward trend over the next hour. Most
active area today and forecast to continue overnight will be across
northern Mohave County. HRRR and other convective allowing models
suggest several narrow lines of convection will continue overnight.
Drier air associated with the Pacific Northwest trough has brought
surface dewpoints down into the teens and 20s across Inyo and
Esmeralda Counties and 30s-low 40s across Nye and western San
Bernardino County. The Las Vegas Valley dipped into the mid 40s this
afternoon. However, dewpoints creeping up a bit with sunset as the
valley lies near the previously mentioned moisture boundary.

For Wednesday. Sharp moisture/instability gradient forecast to
remain intact nearly along a similar line or slightly further
eastward. The current forecast for isolated to scattered
showers/thunderstorms primarily across Mohave County looks fine.
&&

.NEAR TERM...through the afternoon.

Visible satellite imagery shows an obvious counter clockwise spin
near Nogales AZ moving north. SPC mesoanalysis shows moisture axis
extending from the lower Colorado River Valley up through Mohave
County where 850mb moisture transport vectors indicate the best
potential for storms producing heavy rain. RAP has moderate to
strong instability focused across Mohave County with the area of
highest CAPE and lowest LIs lifting north through the afternoon.
Otherwise, there is nothing obvious in current observational data
that would indicate other areas that would be favorable for near
term development. 130 pm wind gusts across the region are in the 25-
35 mph range which remains under advisory levels. Temperatures
overall are running 3-6 degrees cooler than yesterday, in line with
the forecast.

Tonight through Friday...

Once daytime heating is lost at sunset, storm development should
dissolve with no other driver in place to maintain convection into
the overnight hours. The moisture/instability gradient remains over
essentially the same area (from the Mojave Preserve to Las Vegas to
Mesquite) Wednesday and Thursday however, the region of deeper
moisture and better instability is further east. Thunderstorm
chances linger over primarily Mohave County Wednesday and Thursday
afternoon before mainly dry conditions return for Friday.

Temperatures will be near to slightly above normal through Friday.

.LONG TERM....Saturday through Tuesday.

Little change in the long term forecast as southwest flow will bring
in drier air across much of the region and keep monsoonal moisture
confined to northwest AZ through the weekend. By Sunday, the medium
range models bring in a trough across the NW states which will
result in increased southwest winds. By Monday, models are in pretty
good agreement and dig this trough further into the Great Basin
region through Tuesday. This trough will likely scour out the
remaining low grade moisture over northwest AZ and bring gusty to
windy southwest winds across the region. As of now, these winds look
to be below wind advisory criteria. Otherwise, expect mostly clear
skies and near or slightly above normal temperatures through the
period.
&&

.AVIATION...For McCarran...Breezy southeast winds are expected to
continue through the rest of the day, eventually subsiding overnight
tonight. Peak winds gusts of 30-35 kts are possible between the 21-
04Z time frame before beginning to subside and the potential for
gusts up to 25 kts may linger as late as 08Z tonight. Models
continue to produce storms this afternoon but latest runs keep most
activity east of the KLAS terminal. So left VCTS out of the TAF with
this package as confidence is still low for terminal impacts.
However, this is not to say that an isolated cell is out of the
question this evening. If so, erratic outflow winds will be the main
impact.

For the rest of southern Nevada, northwest Arizona and southeast
California...Gusty southerly winds will begin to overspread the
region through the rest of the morning and into the afternoon.
Strongest southwest winds are expected between 20-02Z later this
afternoon and evening with gusts to 25-35 kts. Thereafter, winds
should steadily decrease with gusts dropping off by 06-07Z tonight
and then should return to diurnal winds by the early morning. Models
develop isolated to scattered storms late this evening as far west
as the I-15 corridor and best chances for VCTS should be for KEED
and KIFP.
&&

.FIRE WEATHER...Isolated to scattered thunderstorms over Mohave
County Wednesday and Thursday otherwise southwest winds with gusts
to around 25 mph on Wednesday. Relative humidity under 20 percent
across much of the region on Wednesday except in eastern San
Bernardino, southern Clark and Mohave counties. Drier conditions
push into all areas expect Mohave County on Thursday. Mainly dry
conditions area wide Friday and over the weekend.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Pierce

SHORT TERM...Salmen
AVIATION...Boucher

LONG TERM...Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 10:22 PM MSTAreal Flood AdvisoryVEFMohave4 hr
Aug 22, 3:07 AM MSTFlash Flood WatchVEFMohave14 hr
Aug 22, 1:55 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 22, 3:58 PM MSTFlash Flood WarningVEFMohave57 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.